Incidence and impact of adverse effects to antibiotics in hospitalized adults with pneumonia.
J Hosp Med. 2009 Feb 13;4(2):E7-E15
Authors: Lin RY, Nuruzzaman F, Shah SN
BACKGROUND:: This study sought to define the incidence, economic impact, and nature of adverse drug effects (ADEs) related to antibiotics in pneumonia hospitalizations in the US. METHODS:: Adult pneumonia hospitalizations were tabulated in statewide (New York) and national databases, respectively, from 2000 through 2005. The incidences of antibiotic related ADEs were determined by identifying antibiotic specific e-codes (external cause of injury codes). The modeled effect of the presence of antibiotic ADEs on length of stay (LOS) and total charges were also calculated. ADEs due to specific antibiotic classes, and the presence of certain cutaneous allergic and gastro-intestinal manifestations commonly attributable to ADEs, were tabulated. RESULTS:: ADEs related to antibiotics were reported in a small but consistent proportion (0.45-0.6%) of pneumonia hospitalizations in both cohorts. The most common identifiable antibiotics class associated with ADEs was the cephalosporins followed by penicillins and quinolones. Over 60% of the ADEs were associated with reported dermal/allergic and gastro-intestinal manifestations. Multivariate analysis adjusting for co-morbid conditions and demographic factors showed that the presence of an antibiotic adverse drug effect was a significant independent predictor of greater LOS and higher total hospital charges. CONCLUSIONS:: ADEs related to antibiotics can be identified by analyzing administrative hospitalization databases. For pneumonia, a common hospitalization diagnosis, there is a defined calculable impact and incidence of antibiotic associated adverse effects. This should be considered in planning hospitalization resource allocation and in developing equitable hospitalization reimbursements. Identifying the nature of antibiotic associated adverse effects may facilitate the development of stratagies for reducing these adverse effects. Journal of Hospital Medicine 2009;4:E7-E15. (c) 2009 Society of Hospital Medicine.
PMID: 19219927 [PubMed - as supplied by publisher]